EMAIL TO A FRIEND COMMENT

 

New Boxed Warning for Anti-Seizure Drug; Potential for Vision Loss


The FDA approved changes to the drug label of the anti-seizure drug Potiga (ezogabine), underscoring risks of abnormalities to the retina in the eye, potential vision loss, and blue skin discoloration, all of which may become permanent. The revised label includes a new boxed warning, the most serious type of warning the FDA gives, because of the risk of abnormalities to the retina, a part of the eye that is needed for vision. The FDA advises that Potiga use be limited to patients who have not responded adequately to several alternative therapies to decrease the frequency of seizures, or epilepsy, and for whom the benefits of treatment outweigh the risks.

 

The FDA recommended that patients have eye exams by an ophthalmic professional before starting Potiga and every six months during treatment. These exams should include visual acuity and dilated fundus photography, with additional vision testing as necessary. Patients whose vision cannot be monitored should generally not take Potiga. It is not known which individual patients are at risk for retinal abnormalities to develop, how long it takes for any sign of abnormality to be detected, their rate of progression, or their reversibility after stopping Potiga.

If retinal pigmentary abnormalities or vision changes are detected, Potiga should be stopped unless no other suitable seizure treatment options are available and the benefits of treatment outweigh the potential risk of vision loss. In addition, health care professionals should stop Potiga treatment in patients who do not show substantial clinical benefit after adequate dose titration. Seizures, which are due to unusual electrical activity in the brain, are serious, and patients should not stop taking the drug without first discussing their treatment with their health care professionals.

 

Also included in the updated label were warnings regarding the risk for discoloration of the skin, nail, mucous membrane, and white-of-the-eye. The updated Potiga drug label states that if a patient develops skin discoloration, an alternate medication should be considered. These recommendations have been added to the Warnings and Precautions section of the drug label and to the patient Medication Guide, which should be included with every Potiga prescription filled.

The FDA is working to modify the current Risk Evaluation and Mitigation Strategy (REMS) for Potiga to address the risk of retinal pigmentary abnormalities, potential vision loss, and skin discoloration.

 

See the FDA Announcement

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

REPRINTS & PERMISSIONS COMMENT